(NewsNation) — Drug dealers have been mixing cheap synthetic opioids into their products for years, making the drugs more potent and dangerous and much cheaper to produce.
Last year, nearly 300,000 overdoses were recorded across the nation — about a third of those were fatal. Now, dealers are using an animal tranquilizer in increasing frequency to bulk up their supplies.
Xylazine has been reported in the heroin and fentanyl supply in Philadelphia and Delaware, causing some people to lose fingers and toes after using what’s known as “tranq” on the street. The drug is commonly used for sedation and muscle relaxation in animals such as horses and cattle.
Dr. James Besante, an addiction medicine physician, explained that xylazine is “particularly dangerous” because it has an increased risk of an overdose and is resistant to overdose-reversing drugs, including naloxone.
You can watch Besante’s interview on “Rush Hour” above.